Alert archive / Wisconsin / River Flood Warnings in 2007

River Flood Warning 41, NWS La Crosse, WI

October 18, 2007Crawford County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Oct 18, 2007, 9:54 AM CDT for Crawford County, Wisconsin. It took effect at Oct 18, 2007, 5:17 PM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2007, 9:54 AM CDT (14:54 UTC)
In effect from
Oct 18, 2007, 5:17 PM CDT
Expired
Oct 18, 2007, 9:25 PM CDT
In force
4 hr
Issued by
NWS La Crosse, WI
Flood severity
Minor

County Crawford County, WI

The radar

The La Crosse radar (KARX), 68 km from the middle of the area, began a volume at 14:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Gays Mills (GMIW3).

Action stage
11 ft
Minor stage
13 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KARX 181454
FLWARX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LA CROSSE WI 
954 AM CDT THU OCT 18 2007

...THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING LOCATION...

  KICKAPOO RIVER AT GAYS MILLS AFFECTING CRAWFORD COUNTY

...MINOR FLOODING IS FORECAST...

.HEAVY RAIN ACROSS THE AREA IS EXPECTED TO CAUSE RIVER LEVELS TO RISE
ABOVE FLOOD STAGE. HERE IS THE LATEST STAGE AND FORECAST INFORMATION.

SAFETY MESSAGE...

IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING 
WATER...AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY.

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DONT DROWN.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE 
|

WIC023-190054-
/O.NEW.KARX.FL.W.0041.071018T2217Z-071022T1200Z/
/GMIW3.1.ER.071018T2217Z.071019T0000Z.071022T0000Z.NO/
954 AM CDT THU OCT 18 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE KICKAPOO RIVER AT GAYS MILLS.
* UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED.
* AT  8 AM THURSDAY THE STAGE WAS 10.4 FEET. 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 13.0 FEET. 
* FORECAST...RISE ABOVE FLOOD STAGE BY LATE THIS AFTERNOON AND 
  CONTINUE TO CREST NEAR 13.2 FEET BY THIS EVENING. THE RIVER WILL 
  FALL BELOW FLOOD STAGE BY SUNDAY EVENING.
* AT 13.0 FEET...WATER BEGINS TO COVER ROADS NEAR THE RIVER AND OTHER 
  MINOR FLOODING OCCURS IN AREAS ADJACENT TO THE RIVER. 

$$
1 follow-up statement
000 
WGUS83 KARX 190225
FLSARX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
925 PM CDT THU OCT 18 2007
 

...THE FLOOD WARNING IS CANCELLED FOR...
 
  KICKAPOO RIVER AT GAYS MILLS AFFECTING CRAWFORD COUNTY
 
...MINOR FLOODING IS FORECAST...

RIVER LEVELS WILL REMAIN BELOW FLOOD STAGE...THEREFORE THE FLOOD 
WARNING HAS BEEN CANCELED.

THIS WILL BE THE LAST STATEMENT ISSUED FOR THIS EVENT FOR LOCATIONS 
LISTED ABOVE.

FOR THIS...AND A WEALTH OF OTHER RIVER AND WEATHER INFORMATION...
VISIT OUR WEBSITE AT  WEATHER.GOV/LACROSSE 

WIC023-190255-
/O.CAN.KARX.FL.W.0041.000000T0000Z-071022T1200Z/
/GMIW3.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
925 PM CDT THU OCT 18 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE KICKAPOO RIVER AT GAYS MILLS.
* AT 6 PM THURSDAY THE STAGE WAS 11.7 FEET. 
* FLOOD STAGE IS 13.0 FEET. 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Oct 18, 3:30 AM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Oct 18, 3:30 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
330 AM CDT THU OCT 18 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS THIS PACKAGE...RAIN CHANCES TODAY INTO FRI
NIGHT...WIND ON FRIDAY...TEMPERATURES THROUGH THE PERIOD.

06Z DATA ANALYSIS HAD A 987MB LOW CENTERED NEAR LINCOLN NEB WITH ITS
CIRCULATION COVERING MUCH OF THE CENTRAL CONUS. WV IMAGERY SHOWED
STRONG SHORTWAVES ROUNDING THE BASE OF THE UPPER TROUGH WITH THE
UPPER LOW CLOSING OFF/DEEPENING OVER EASTERN NEB. GREATEST 3HR
PRESSURE FALLS OF 5 TO 6MB WERE OVER THE FORECAST AREA...UNDER
STRONG DIVERGENCE/DIFFLUENCE ALOFT AHEAD OF THE DEEPENING UPPER
TROUGH. FOG-PRODUCT/IR IMAGERY SHOWED A BROAD CIRCULATION OF CLOUDS
ACROSS THE UPPER MIDWEST AHEAD OF THE SFC/UPPER LOW. AREA RADARS
SHOWED ONE BAND OF RAIN LIFTING INTO NORTHERN WI...ON NOSE OF 850MB
MOISTURE TRANSPORT AND TROWAL. ANOTHER BAND OF RAIN DEVELOPING/LIFT
NORTH ACROSS IA...IN AREA OF STRONG PV ADVECTION AHEAD OF SHORTWAVE
ENERGY ROUNDING THE BASE OF THE TROUGH.

18/00Z NAM/GFS LOOK TO HAVE INITIALIZED QUITE WELL AND OFFER RATHER
SIMILAR SOLUTIONS FOR TODAY THRU SAT NIGHT. DPROG/DT OF 500MB HGTS
AT 18/00Z SHOWED NAM/GFS RUNS OF 16/00Z AND 17/00Z VERIFIED QUITE
WELL ACROSS NOAM...WITH SLIGHT EDGE TO NAM ON THE STRENGTH OF THE
TROUGH/DEVELOPING UPPER LOW OVER THE CENTRAL CONUS. THRU 36HRS
TREND IS A BIT STRONGER...FASTER...FURTHER NORTH WITH THE UPPER LOW
AS IT LIFTS TO NEAR THE WEST END OF LK SUPERIOR BY 12Z FRI. FOR 36-
60HRS GFS SHOWS THE BETTER RUN-TO-RUN CONSISTENCY WITH NAM TRENDING
TOWARD IT AS THE LOW LIFTS TO NEAR JAMES BAY AND TROUGHING MOVES
INTO THE EASTERN CONUS. FOR 60-84HRS TREND IS A BIT WEAKER/FASTER
WITH THE NEXT SHORTWAVE ENERGY/TROUGH MOVING THRU THE ROCKIES...BUT
GFS DOES SHOW REASONABLE RUN-TO-RUN CONSISTENCY OVER THE WESTERN
CONUS IN THIS TIME-FRAME. CHECK OF OBS VS. MODEL DATA AT 06Z SHOWED
GFS A BIT BETTER WITH STRENGTH/POSITION OF THE SFC LOW OVER EASTERN
NEB. PER WV IMAGERY...GFS LOOKED TO HAVE A SLIGHT EDGE ON SHORTWAVE
DETAILS ACROSS THE CENTRAL CONUS TO EASTERN PAC. WIND PROFILER AND
VAD WIND PROFILE DATA SHOWED BOTH NAM/GFS GOOD AT 850/700MB...BUT
GFS SLIGHTLY BETTER AT 500MB. A BLEND OF NAM/GFS LOOKED BEST WITH
00Z-06Z PRECIP ACROSS THE CONUS. OVERALL APPEARS GFS WOULD BE MODEL
OF CHOICE THIS CYCLE...BUT WITH SOLUTIONS SIMILAR FAVORING ONE OVER
THE OTHER HAS LITTLE IMPACT ON THE SENSIBLE WEATHER TODAY THRU FRI
NIGHT. FORECAST CONFIDENCE ON THE GOOD SIDE THIS CYCLE.

FOR THE SHORT TERM...STRONG SHORTWAVE/PV ADVECTION ROTATES ACROSS
THE AREA CENTERED ON 12Z THIS MORNING. COUPLED 300MB JET STRUCTURE
AS WELL FOR PLENTY OF LIFT/DIVERGENCE ALOFT...AT LEAST EARLY ON
THIS MORNING. BEST FORCING/LIFT ROTATE NORTH OF THE AREA BY LATE
MORNING...FOR WHAT SHOULD BE A BREAK FROM THE RAIN AROUND MID-DAY.
SECONDARY 850-700MB TROUGH AXIS ALONG WITH SOME 850-700MB THETA-E
AND FN CONVERGENCE ROTATE INTO THE AREA FOR THE MID-LATE AFTERNOON
HOURS. OPTED TO KEEP CATEGORICAL POPS THRU THE DAY FOR SIMPLICITY
WITH NOW-CAST HANDLING DETAILS/NUANCES OF RAIN BANDS ACROSS THE
AREA. FEW HOUR BREAKS BETWEEN HEAVIER RAIN BANDS SHOULD KEEP ANY
WATER/FLOODING ISSUES TO A MINIMUM TODAY. HAVE DOUBTS ABOUT SPC
SLIGHT RISK SVR ACROSS THE AREA TODAY. GREATER INSTABILITY WILL BE
EAST/SOUTH OF THE AREA...WHERE DRY PUNCH AROUND THE SOUTHEAST SIDE
OF THE MID-LEVEL LOW MAY ALLOW FOR SOME CLEARING AND BETTER DIURNAL
WARMING. BOTH NAM/GFS INDICATE 0-6KM BULK SHEAR FAVORABLE FOR
STRONG/SVR STORMS TO JUST CLIP THE SOUTHEAST END OF THE FORECAST
AREA THIS AFTERNOON. APPEARS ANY ORGANIZED SVR THREAT TODAY
ALONG/EAST OF A KDBQ-KISW LINE. SFC/UPPER LOW CONTINUE TO LIFT
NORTHEAST TONIGHT TOWARD WEST END OF LK SUPERIOR...WITH DEFORMATION
BAND OF PRECIP WRAPPING AROUND THE LOW AND SOUTHEAST ACROSS THE
AREA. CONTINUED THE CATEGORICAL RAIN CHANCES OVER MOST OF THE
FORECAST AREA TONIGHT. DEEPER MOISTURE AND WEAK CONVERGENCE FOR LIFT
SLOWLY MOVE EAST ACROSS THE FORECAST AREA FRI AS THE VERTICALLY
STACKED LOW LIFTS INTO ONT. CONTINUED LIKELY POPS ACROSS THE
NORTHEAST HALF OF THE FORECAST AREA FRI...WITH MODEL SOUNDINGS
INDICATING SOME WEAK INSTABILITY IN THE SFC-700MB LAYER. STRONG
WINDS A CONCERN ON FRI AS LOW LIFTS INTO SOUTHERN ONT AND TIGHTER
GRADIENT ON THE SOUTHWEST SIDE OF THE LOW MOVES ACROSS THE AREA.
STEEP SFC-850MB LAPSE RATES AND 850MB WINDS IN THE 40-45KT RANGE
FAVORABLE FOR STRONG/GUSTY WINDS ON FRI. THE NEGATIVES ARE THE
EXPECTED CLOUD COVER AND WEAK LIFT/UPWARD MOTION IN THE DEFORMATION
BAND VS. SUBSIDENCE FOR DOWNWARD FLUX OF MOMENTUM. INCREASED WINDS/
WIND GUSTS FRI...AND MAY YET NEED INCREASE THESE MORE AND POST A
WIND ADVISORY FOR PARTS OF THE AREA ON FRI. SYSTEM CONTINUES TO PULL
AWAY FRI NIGHT WITH PRECIP ENDING...GRADIENT RELAXING AND CLOUDS
DECREASING. RIDGING AT THE SFC/ALOFT STILL ON TRACK TO BUILD ACROSS
THE REGION SAT...FOR WHAT SHOULD BE A MOSTLY SUNNY/PARTLY CLOUDY AND
SEASONABLY MILD DAY. RIDGING ALOFT AGAIN APPEARS TO BE SHORT-LIVED
AS THE NEXT TROUGH MOVES THRU THE ROCKIES...HGTS LOWER ACROSS THE
NORTHERN PLAINS AND UPPER LEVEL MOISTURE INCREASE OVER THE REGION
ALREADY SAT NIGHT.

FAVORED BLEND OF GUIDANCE HIGHS/LOWS TODAY/TONIGHT. GUIDANCE HIGHS
FOR FRI SIMILAR AND LOOK GOOD. WITH CLOUDS AND SOME WIND...FAVORED
WARMER OF GUIDANCE LOWS FRI NIGHT. WITH PLENTY OF SUNSHINE AND
DEVELOPING SOUTH WINDS SAT...FAVORED WARMER OF GUIDANCE HIGHS.
RAISED LOWS A BIT SAT NIGHT...TOWARD GFS MEX MOS VALUES...WITH SOME
SOUTH WINDS AND INCREASING HIGH CLOUDS.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

17/00Z MEDIUM RANGE MODELS A BIT AT ODDS ALREADY BY SUN...GFS
FASTER..ECMWF SLOWER AS THE NEXT SFC/UPPER LEVEL TROUGH SLIDES INTO
THE REGION. THE GFS/ECMWF DIFFERENCES CONTINUE TO SLOWLY INCREASE
FOR MON/WED...AS GFS MORE PROGRESSIVE WITH THE TROUGH INTO THE
EASTERN CONUS WHILE ECMWF SPLITS THE FLOW AND DEVELOPS/LINGERS AN
UPPER LOW OVER THE SOUTHWESTERN CONUS. ECMWF REMAINS CONSISTENT
WITH ITS EARLIER RUNS...WHILE GFS GETS SUPPORT FROM UKMET AND ITS
ENSEMBLE MEAN. DIFFICULT TO SAY WHICH IS MORE CORRECT HERE...THUS
FORECAST CONFIDENCE BELOW AVERAGE. LEFT SMALL -SHRA CHANCES IN
SUN NIGHT/MON GRIDS AS IS FOR NOW. NEAR/ABOVE NORMAL TEMPS FOR
SUN-WED ALSO LOOK WELL TRENDED/COLLABORATED FOR NOW.

&&

.AVIATION...

DEEP SURFACE LOW PRESSURE EXPECTED TO MOVE FROM ERN NEBRASKA INTO
NRN MN BY LATER THIS AFTERNOON. LARGE RAIN SHIELD EXPECTED TO BE
ACROSS BOTH TAF SITES AT 12Z AS LAST SHORTWAVE TROUGH ROTATES
THROUGH THE AREA. RAIN WILL BE DECREASING IN AREAL COVERAGE/
INTENSITY AFTER 12Z AS MID LEVEL DRYING SURGES INTO AREA. WIDE ARRAY
OF CEILINGS EXPECTED UNDER THIS DRY SLOT...WITH PATCHES OF
MVFR/IFR...AND EVEN VFR CEILINGS. SHOULD SEE MORE COVERAGE OF MVFR
THAN ANYTHING...AND WILL TREND FORECAST THIS WAY. SHOWER COVERAGE
LIKELY TO BE MORE SCATTERED IN NATURE FOR THE BULK OF THE UPCOMING
TAF CYCLE. THOUGH IT WILL LIKELY RAIN AT BOTH SITES AT VARYING
TIMES...TIMING LOCATION/INTENSITY OF THESE SMALLER SCALE
PRECIPITATION AREAS IN THE MOIST CYCLONIC FLOW WILL BE VERY
DIFFICULT. PLAN WILL BE TO BACK DOWN OF OFF PREVAILING RAIN WORDING
AS THE DAY WEARS ON...AND GO MORE VCSH. SOUTHERLY SFC WINDS WILL
TURN SWLY AND THEN WLY THROUGH TAF PERIOD AS SURFACE LOW SHIFTS
NORTH/EAST OF AREA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

LONG/SHORT TERM...RRS
AVIATION..........BINAU
Hazardous weather outlook, Oct 18, 5:22 AM CDT, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
522 AM CDT THU OCT 18 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
522 AM CDT THU OCT 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS
MORNING INTO THE LATE AFTERNOON FOR MOST OF THE AREA. STRONG LOW
PRESSURE OVER WESTERN IOWA WILL MOVE NORTHEAST INTO EAST CENTRAL
MINNESOTA BY LATER TODAY. AN UNSEASONABLY WARM AND MOIST LOW LEVEL
AIRMASS WILL RESIDE OVER THE AREA TO THE EAST AND SOUTH OF THE
LOW TRACK. THERE SHOULD BE A BREAK IN THE PRECIPITATION FOR A TIME
THIS MORNING AS DRIER AIR MOVES IN ALOFT. THIS MAY EVEN ALLOW FOR
SOME BREAKS OF SUNSHINE LATER THIS MORNING INTO PORTIONS OF THE
AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER
THIS MORNING INTO THE AFTERNOON AS SOME WEAK INSTABILITY DEVELOPS
AND A UPPER LEVEL DISTURBANCE APPROACHES.

WHILE THE OVERALL THREAT FOR SEVERE WEATHER APPEARS LOW...A FEW OF
THESE STORMS MAY BECOME SEVERE...ESPECIALLY EAST OF THE MISSISSIPPI
RIVER. THE MAIN THREATS WITH THE STORMS WILL BE HAIL AND GUSTY
WINDS...HOWEVER CONDITIONS MAY COME TOGETHER FOR AN ISOLATED TORNADO
EAST OF A PRAIRIE DU CHIEN TO TOMAH LINE. THE THREAT FOR ANY SEVERE
WEATHER WILL DIMINISH RAPIDLY AFTER 4 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 11 AM AND 4 PM...MAINLY
EAST OF THE MISSISSIPPI RIVER. SPOTTERS WEST OF THE RIVER...WHILE IN
A LOWER THREAT AREA FOR SEVERE WEATHER...SHOULD MONITOR THUNDERSTORM
DEVELOPMENT TODAY AND BE READY TO BE ACTIVATED. RAINFALL REPORTS
WOULD BE GREATLY APPRECIATED THIS MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BINAU

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:01 PM CDTSevere Thunderstorm WarningARXTaylor29 min

Nearby

River Flood Warnings in Wisconsin, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.